Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Denver/Boulder, CO

July 3, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 3, 2022, 1:21 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2022, 1:21 PM MDT (19:21 UTC)
Expired
Jul 3, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 83 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS55 KBOU 031921
FFWBOU
COC069-032230-
/O.NEW.KBOU.FF.W.0004.220703T1921Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
121 PM MDT Sun Jul 3 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 430 PM MDT.

* At 121 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County and eastern portions 
  of the Cameron Peak burn area.

This includes the following additional locations...
Upper Buckhorn along County Road 44H, Moondance Way, Stringtown 
Gulch, Lower Buckhorn on County Road 27 above Masonville and Crystal 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
      4049 10545 4056 10545

FLASH FLOOD...RADAR INDICATED

$$

RPK
3 follow-up statements
695 
WGUS75 KBOU 031952
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
152 PM MDT Sun Jul 3 2022

COC069-032230-
/O.CON.KBOU.FF.W.0004.000000T0000Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
152 PM MDT Sun Jul 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR CENTRAL LARIMER COUNTY...

At 152 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County and eastern portions 
  of the Cameron Peak burn area.

This includes the following additional locations...
Upper Buckhorn along County Road 44H, Moondance Way, Stringtown 
Gulch, Lower Buckhorn on County Road 27 above Masonville and Crystal 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
      4049 10545 4056 10545

FLASH FLOOD...RADAR INDICATED

$$

RPK
077 
WGUS75 KBOU 032108
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
308 PM MDT Sun Jul 3 2022

COC069-032230-
/O.CON.KBOU.FF.W.0004.000000T0000Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
308 PM MDT Sun Jul 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS 
AFTERNOON FOR CENTRAL LARIMER COUNTY...

At 308 PM MDT, Doppler radar indicated between 0.5 and 1 inch of 
rain has fallen over the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County and eastern portions 
  of the Cameron Peak burn area.

This includes the following additional locations...
Upper Buckhorn along County Road 44H, Moondance Way, Stringtown 
Gulch, Lower Buckhorn on County Road 27 above Masonville and Crystal 
Mountain.

This includes the following streams and drainages...
  Big Thompson River, Sheep Creek, Redstone Creek, Black Creek, 
  Cedar Creek, Buckhorn Creek, Miller Fork and North Fork Fish Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
      4049 10545 4056 10545

FLASH FLOOD...RADAR INDICATED

$$

RPK
264 
WGUS75 KBOU 032227
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
427 PM MDT Sun Jul 3 2022

COC069-032237-
/O.EXP.KBOU.FF.W.0004.000000T0000Z-220703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
427 PM MDT Sun Jul 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR 
CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4060 10545 4061 10529 4050 10530 4049 10538
      4049 10545 4056 10545

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:26 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 3, 11:26 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1126 AM MDT Sun Jul 3 2022

.UPDATE...
Issued at 1008 AM MDT Sun Jul 3 2022

There is some early cloudiness over the mountains again and a bit
of mid to high level cloudiness over the plains. The forecast is
performing well with only minor updates this morning. Expect
another afternoon of generally weak convection, with scattered to
widespread showers over the mountains and more isolated as it
moves over the plains in the late afternoon and early evening. The
main impact will be variable gusts with passing storms but there
is still a limited threat of burn area flash flooding as a few
stronger or slower showers pass by the scars. Convection will
diminish through the evening, then partly cloudy to mostly clear
skies overnight.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Sun Jul 3 2022

Water vapor satellite shows a plume of better moisture streaming
into southern Colorado this morning under broad south-
southwesterly flow aloft. The overall pattern has not changed much
in the past 24 hours - with a flat ridge to our south and east,
and a large upper low drifting towards the Pacific Northwest.
Thus, it's not too surprising that the forecast is not too
different from Saturday's forecast.

There will likely be a bit more mid-level cloud cover through the
day in response to the moisture plume arriving later this morning.
However, mid-level temperatures are a couple degrees Celsius
warmer than yesterday, and we should see temperatures make it to
near 90F across the urban corridor and into the mid 90s for most
of the plains.

Chances for precipitation also look a bit better this afternoon
and evening compared to Saturday. Guidance suggests very weak QG
lift along with support from the right entrance of a 60-70kt jet
streak. PWATs are forecast to be 1-2 sigma above normal... 0.75"+
over the high country and 1"+ in the plains... and locally heavy
rainfall is possible. Storm motions do look a bit faster than
yesterday with mean cloud layer flow near 15kt this afternoon, but
any training or slower moving storms could produce localized
issues, especially over the burn areas. Like yesterday, there is
also a marginal risk of severe weather across the far northeast
corner where better instability will remain in place. HREF members
vary on convective coverage and timing, but a general timing of
5-10PM or so seems reasonable if storms do develop.

.LONG TERM...(Monday through Saturday)
Issued at 300 AM MDT Sun Jul 3 2022

The pattern remains similar Monday, with just a slight westward
expansion of the ridge leading to marginally warmer temperatures
relative to Sunday. Expect another day of highs well into the
90's in the plains and much of the urban corridor. Modest moisture
and instability will still be present, most notably over the high
country, where we can expect another round of afternoon
thunderstorms, some of which may drift eastward later in the day,
particularly around the Palmer Divide. Little change for Tuesday
under a near identical synoptic pattern. For the lower elevations
east of the Front Range, both Monday and Tuesday look to be the
days with the most limited precip chances with more marginal
instability and a drier sub-cloud layer in place.

Models indicate increasing PWAT values beginning Wednesday over
the region, as flow aloft becomes more southerly/southwesterly.
This will bring better chance for afternoon/evening showers and
thunderstorms to the lower elevations (and a continuation of
scattered convection in the high country). Ample cloud cover may
allow for slight tapering of the temperatures Wednesday. By
Thursday, there's some indication of a weak and transient upper
level trough that would help support more widespread coverage of
afternoon showers/storms, increased cloud cover, and a temporary
blip in temperatures that could drop highs back below 90F for the
urban corridor and plains.

The rather oblong ridge is then slated to amplify westward and
expand over the central Rockies beginning Friday and continuing
into the weekend. Although some afternoon precip chances will
remain (again highest over the high country), the overall trend
will be toward drier and much warmer conditions. Ensemble
guidance has trended somewhat less intense with this ridge over
the past 24 hours, but expect well above normal temperatures
nonetheless, especially by Sunday when high 90's seem like a
fairly safe bet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1008 AM MDT Sun Jul 3 2022

Expect VFR conditions through the TAF period. A weak cyclone is
keeping winds westerly to northwesterly this morning, then winds
should come around northeasterly in the afternoon. Convection will
initiate over the high terrain by early afternoon and storms may
be in the vicinity by around 20z. Storms will bring mostly just
variable and gusty winds, but brief reductions in ceiling and
visibility are possible. Convection will decrease through the
evening then drainage winds likely again tonight. Expect a similar
situation again tomorrow.

&&

.HYDROLOGY...
Issued at 300 AM MDT Sun Jul 3 2022

A limited threat of burn area flash flooding is expected today
with increasing moisture across the high country. PWATs will
likely reach the 0.75-0.90" range this afternoon with widely
scattered showers and thunderstorms developing after noon. Modest
instability and quicker storm motions (in the 15-20 mph range)
will keep the overall threat in the limited category. There is
also some uncertainty with regard to overall convective coverage
this afternoon. Still, any slow moving or training storms over
burn areas will pose a threat for burn area flash flooding.

Afternoon showers and thunderstorms will likely continue on a
daily basis over the high country Monday onward, although with
some fluctuation in spatial coverage. Coverage looks most
widespread Monday with highest moisture across the southern Front
Range, with slightly drier conditions midweek. Overall burn scar
flood threat will generally remain limited but non-zero each day
as a result.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...EJD
SHORT TERM...Hiris
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...Hiris/Rodriguez
Hazardous weather outlook, Jul 3, 10:53 AM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Sun Jul 3 2022

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Sun Jul 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon across
northeast Colorado, with the best chance for rain along the Front
Range and into South Park and the Palmer Divide. A few strong
storms are possible over far northeastern Colorado, with gusty
winds and hail as the main threats. There is a limited threat
of burn area flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered late day showers and thunderstorms are expected in the
mountains and foothills Monday through next Saturday and over the
plains on Wednesday and Thursday. The other days, the plains can
expect a slight chance of late day storms. There will continue to
be a limited threat of alpine burn scar flash flooding due to the
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:00 PM MDTAreal Flood AdvisoryBOULarimer90 min
Jul 3, 1:33 PM MDTAreal Flood AdvisoryBOULarimer78 min
Jul 3, 1:59 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 3, 3:51 PM MDTSpecial Weather StatementBOUBoulder24 min
Jul 3, 4:03 PM MDTFlash Flood WarningBOUBoulder82 min
Jul 3, 4:07 PM MDTSpecial Weather StatementBOUElbert23 min
Jul 3, 4:30 PM MDTAreal Flood AdvisoryBOUElbert2 hr
Jul 3, 5:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe36 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.